A variety of liver disorders may cause hepatic encephalopathy. These include hepatitis, Wilson’s disease, acquired hepatocerebral degeneration, alcoholic hepatitis, and cirrhosis. Hepatic encephalopathy is classified into stages:
Hypoglycemia may complicate liver failure and may be responsible for some seizures.
Hyperammonemia also is associated with seizures and may contribute to the encephalopathy of primary hyperammonemic disorders. Treatments that reduce ammonia also ameliorate the encephalopathy.19
Treatment should be directed at the underlying etiology of the hepatic failure. The cornerstone of treatment is the reduction of gastrointestinal protein and the use of lactulose, which increases ammonia .
Treatment with chronic antiepileptic drugs (AEDs) is usually not necessary, unless there is a known predisposition to seizures (e.g., from previous cerebral injury). Because sedating AEDs may precipitate coma, they are generally avoided. Phenytoin is probably a reasonable choice when chronic AED treatment is necessary. Valproic acid should be avoided in hepatic failure. The AEDs excreted by the kidney are particularly useful in this setting.
Seizures following transplantation
Of patients who undergo liver transplantation, 3% to 36% have been reported to develop seizures.20–23 Most of these seizures are single episodes. If recurrent, the seizures are usually easily controlled with AEDs.
Seizures after liver transplantation have been thought to herald a catastrophic course but this idea has been questioned more recently. Wijdicks and colleagues reported that 4% of their large series of patients had seizures, but in only 1% of 630 patients was it an agonal event.22 In most patients, the seizures were associated with toxic levels of immunosuppressant drugs or with opportunistic infections. Thus, the majority of patients with seizures after liver transplantation have an unremarkable course. The patients in this study were usually treated with phenytoin, which was discontinued after about 3 months without seizure recurrence.
Recurrent partial seizures occurring immediately after liver transplantation are most likely the result of focal cerebral infarction.24
The use of cyclosporine may be correlated with seizures and other neurologic complications.25 Hypocholesterolemia exacerbates cyclosporine toxicity,26 perhaps because of up-regulation of low-density lipoprotein receptors that increase the intracellular transport of cyclosporine.29
Cyclosporine toxicity also may be enhanced by hypomagnesemia.27 Cyclosporine may cause renal wasting of magnesium, so magnesium levels should be checked at regular intervals in cyclosporine-treated patients.28
Other factors associated with seizures during cyclosporine use include:29–34
No clear relationship between neurologic toxicity and blood cyclosporine levels has been established.
Phenobarbital has been commonly used in the past. With the advent of effective AEDs not metabolized by the liver, however, such as zonisamide, topiramate, and levetiracetam, chronic oral phenobarbital may be used less. Topiramate is not extensively metabolized and is primarily excreted unchanged in the urine. Zonisamide has not been studied in hepatic failure. If possible, it is best to avoid the use of chronic benzodiazepines, barbiturates, and valproic acid in liver transplantation patients with chronic seizures.
Tacrolimus (FK 506)
Tacrolimus (FK 506), an immunomodulator, has also been implicated as a cause of seizures, particularly when toxic blood levels occur.35,36 When the drug level abruptly increases by 100%, patients can develop occipitoparietal white-matter lesions visible on () or (),37 persistent confusional state, tremor, or seizures.22
Adapted from: Cruz-Martinez E and Gilmore RL. Transplantation and seizures. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;75-82.
© 2014 Epilepsy.com/professionals. All rights reserved.